Potentially life-threatening, systemic drug-induced hypersensitivity reactions most commonly occur with exposure to anticonvulsants and sulfonamides, although many other classes of drugs, including other antimicrobials and antidepressants, have been implicated. The onset of symptoms typically occurs 2–6 weeks after drug initiation. As suggested by its alternative name, drug reaction with eosinophilia and systemic symptoms (DRESS), it typically includes eosinophilia and/or lymphocytosis and systemic symptoms such as fever and lymph node enlargement, along with the rash. The exact pathogenesis of DRESS is not well elucidated but may include deficient drug metabolism due to genetic mutations in specific detoxification enzymes; reactivation of herpesviruses including HHV-6, HHV-7, cytomegalovirus, and Epstein-Barr virus; and a genetic predisposition based on the presence of specific HLA haplotypes.
HLA Haplotypes & Risk of Delayed-Onset Drug Hypersensitivity Syndromes
Activated cytotoxic CD8 T lymphocytes play a key role in the pathogenesis of serious, drug-induced adverse cutaneous reactions, such as toxic epidermal necrolysis. There are striking, medication-specific associations between inheritance of particular HLA-B alleles and risk of these hypersensitivity reactions in defined populations. Most notably, B*57:01 confers risk for reactions to abacavir; B*15:02, for carbamazepine; B*58:01, for allopurinol; and B*13:01, for dapsone. The most likely mechanism is a direct interaction between the drug and the antigen-binding cleft of the HLA-B molecule, such that many “self” antigens subsequently bound by the HLA-B molecule are perceived as “foreign,” eliciting massive CD8 T-cell activation. Current FDA recommendations call for testing for the relevant HLA-B allele prior to initiating therapy with abacavir in all patients and with carbamazepine in Asian patients. The American College of Rheumatology recommends such testing before starting allopurinol therapy in patients of Korean descent, especially those with kidney disease, and Han Chinese and individuals of Thai extraction. Pretreatment HLA testing for other drugs or in other populations may not be useful at the present time due to low prevalence of the implicated isotypes.
Drug-induced hypersensitivity syndrome often begins with pruritus and fever, but cutaneous manifestations generally follow soon thereafter, most commonly an erythematous morbilliform rash. Although the entire skin surface can be involved, the face, trunk, and upper and lower extremities are commonly affected. The most common systemic findings involve the lymphatic (lymphadenopathy), hematologic and hepatic systems, although renal, pulmonary and cardiac involvement is also documented.
Laboratory abnormalities include leukocytosis with eosinophilia (greater than 1.5 × 109/L) and atypical lymphocytosis; elevated hepatic transaminases (more than 2 times upper limits of normal) and alkaline phosphatase, and increased serum creatinine, pyuria, and proteinuria, which may indicate the development of interstitial nephritis. The most common skin biopsy findings are a dense, perivascular lymphocytic infiltrate in the papillary dermis with eosinophils and dermal edema.
Management consists of cessation of the causative medication and initiation of systemic corticosteroids. A dose of 1.0 mg/kg of oral prednisone is recommended as a starting dose, followed by a gradual taper occurring over 3–6 months after laboratory normalization and stabilization. Additional supportive therapies may include antipyretics for fever, topical steroids for skin lesions, or fluid and electrolyte replacement in the case of more severe exfoliative dermatitis.
et al. Pharmacogenetics of antiepileptic drug-induced hypersensitivity. Pharmacogenomics. 2014 Apr;15(6):857–68.
et al. HLA associations and clinical implications in T-cell mediated drug hypersensitivity reactions: an updated review. J Immunol Res. 2014;2014:565320.
et al. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol. 2013 May;68(5):693.e1–14.
et al. DRESS syndrome: Part II. Management and therapeutics. J Am Acad Dermatol. 2013 May;68(5):709.e1–9.
et al. Novel targeted therapies for eosinophil-associated diseases and allergy. Annu Rev Pharmacol Toxicol. 2015;55:633–56.
et al. Management of nonimmediate hypersensitivity reactions to drugs. Immunol Allergy Clin North Am. 2014 Aug;34(3):473–87.
et al. Toxic epidermal necrolysis. Part I. Introduction, history, classification, clinical diagnosis, systemic manifestations, etiology, and immunopathogenesis. J Am Acad Dermatol. 2013 Aug;69(2):173.e1–13.
et al. Drug-induced hypersensitivity syndrome (DiHS)/drug reaction with eosinophilia and systemic symptoms (DRESS): an update in 2019. Allergol Int. 2019 Jul;68(3):301–8.